Montana, 2007Winter Storm in Montana, January 2, 2007
January 2, 2007 · NWS TFX · 1 event in 1 county or zone
A Pacific storm brought snow, blowing snow and damaging winds to the Northern Rocky Mountain Front. Six-hour snowfall amounts of 7 inches were measured in the warned area at a time when winds were strong.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm brought snow, blowing snow and damaging winds to the Northern Rocky Mountain Front. Six-hour snowfall amounts of 7 inches were measured in the warned area at a time when winds were strong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 3:40 AM MST, 21 minutes earlier.
Area forecast discussion, Jan 2, 3:40 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 AM MST TUE JAN 2 2007
.DISCUSSION...
TODAY THROUGH THURSDAY...STRONG SURFACE WINDS CONTINUE TO BE THE
MAIN WEATHER PLAYER TODAY AND WEDNESDAY. HIGH WIND CRITERIA
ALREADY MET ALONG THE ROCKY MOUNTAIN FRONT. STRONG WINDS SHOULD
PUSH FURTHER EAST OVER THE NORTHERN PLAINS LATER THIS MORNING SO
HAVE UPGRADED THE PREVIOUSLY ISSUED WIND WATCH TO A WARNING.
WESTERLY FLOW ALOFT WILL PERSIST AND MODELS CONTINUE TO INDICATE
THE POTENTIAL FOR HEAVY SNOWS OVER THE ROCKY MOUNTAIN FRONT. HAVE
UPGRADED THE WATCH TO A WARNING FOR TONIGHT FOR ELEVATIONS ABOVE
5000 FEET. STRONG DOWNSLOPE WINDS WILL BRING A CORRESPONDING RISE
IN AFTERNOON TEMPERATURE READINGS TODAY. WESTERLY FLOW ALOFT WILL
CONTINUE THROUGH THURSDAY BUT THE SURFACE GRADIENT SHOULD RELAX BY
THURSDAY ALLOWING FOR A GRADUAL CESSATION OF WINDS. TEMPERATURES
WILL REMAIN ABOVE SEASONAL AVERAGES. EMANUEL
THURSDAY NIGHT THROUGH SUNDAY NIGHT...THE MAIN AXIS OF A BROAD UPPER
LEVEL TROUGH WILL MOVE THROUGH THE AREA THURSDAY NIGHT AND FRIDAY.
BEHIND THE TROUGH AXIS RIDGING WILL STRUGGLE TO DEVELOP...LEAVING A
DIRTY WEST TO NORTHWEST FLOW ALOFT OVER THE CWA. HAVE HIGH CHANCE TO
LIKELY POPS OVER THE MOUNTAINS AND SLIGHT CHANCE TO CHANCE POPS OVER
THE PLAINS THROUGH THE ENTIRE PERIOD. TEMPERATURES WILL BE COLD
ENOUGH TO SUPPORT SNOW OVER THE ENTIRE CWA...HAVE MAINTAINED THE
COLDER TEMPS PUT INTO THE FORECAST LAST NIGHT. BREEZY WESTERLY WINDS
WILL CONTINUE OVER MOST OF THE AREA THROUGH THE WEEKEND WITH THE
STRONGEST WINDS ALONG THE ROCKY MOUNTAIN FRONT. THOMSON
MONDAY THROUGH TUESDAY...MODELS IN ROUGH AGREEMENT DURING THIS
PERIOD...DIFFERING IN MINOR FEATURES AND TIMING. A SERIES OF MINOR
DISTURBANCES...IN A MOIST AND FAIRLY STRONG NORTHWESTERLY FLOW
ALOFT...ARE EXPECTED TO RESULT IN MOSTLY CLOUDY SKIES WITH A CHANCE
OF SNOW OVER THE MOUNTAINS AND A SLIGHT CHANCE OF SNOW FOR MOST
OTHER AREAS. A WEAK COLD FRONT DROPS SOUTH MONDAY NIGHT BRINGING
TEMPERATURES CLOSE TO SEASONAL AVERAGES. EK
&&
.AVIATION...
UPDATED 0555Z.
A SERIES OF WEAK DISTURBANCES WILL CONTINUE TO FLATTEN THE UPPER
LEVEL RIDGE OVER THE WESTERN UNITED STATES THROUGH 06Z WEDNESDAY.
THIS WILL CAUSE THE WESTERLY FLOW ALOFT TO BECOME VERY STRONG OVER
NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH THE PERIOD. SNOW WILL
DEVELOP OVER THE MOUNTAINS ALONG AND WEST OF THE CONTINENTAL DIVIDE
OVERNIGHT...BUT ONLY MID AND HIGH CLOUDS WILL MOVE OVER THE
REMAINDER OF NORTH CENTRAL AND SOUTHWEST MONTANA. STRONG WEST WINDS
ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WILL PERSIST
OVERNIGHT THEN INCREASE AND SPREAD EAST ACROSS NORTH CENTRAL MONTANA
AFTER 12Z TUESDAY. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 52 37 44 25 / 10 10 10 20
CTB 50 36 39 21 / 10 10 10 20
HLN 42 26 40 20 / 10 10 10 40
BZN 34 21 34 19 / 10 10 30 40
WEY 21 5 24 10 / 10 10 50 80
DLN 38 25 38 20 / 10 20 40 50
HVR 47 34 42 21 / 0 10 10 20
LWT 48 33 41 25 / 0 10 10 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 AM MST WEDNESDAY
FOR MTZ011>014-044>046-049.
HIGH WIND WARNING UNTIL 11 AM MST WEDNESDAY FOR MTZ009-010-048.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
WEDNESDAY FOR MTZ009-048.
&&
SHORT TERM...EMANUEL
LONG TERM...THOMSON/EK
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 1, 9:45 PM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
945 PM MST MON JAN 1 2007
MTZ009-010-048-022315-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
945 PM MST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT. WEST WINDS 30 TO 50 MPH WITH
GUSTS TO 70 MPH ARE LIKELY. GUSTS TO 90 MPH ARE POSSIBLE IN
FAVORED MOUNTAIN PASSES AND CANYONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 AM MST ON
WEDNESDAY. A WINTER STORM WATCH IS IN EFFECT TUESDAY NIGHT. BLOWING
SNOW IS LIKELY WITH HEAVY SNOW ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011>014-044>046-049-022315-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-EASTERN TETON-
415 PM MST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WATCH IS IN EFFECT FROM TUESDAY AFTERNOON UNTIL
WEDNESDAY MORNING. WEST WINDS 20 TO 40 MPH ARE LIKELY. GUSTS TO 65
MPH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-047-050>055-022315-
BEAVERHEAD-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
415 PM MST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, North Rocky Mountain Front
- When
- January 2, 4:01 AM MST to 8:20 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Six inches of snow was reported at the Badger Pass SNOTEL site (Heart Butte 14SW) along with gusty winds.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and High Wind in Washington, January 2, 2007$101,000 · 60 kt wind · 7 events
- Flooding and Heavy Rain in Oregon, January 2 to 6, 200716 events
- High Surf in Hawaii, January 2 to 4, 200713 events
- Heavy Rain in Washington, January 2 to 3, 20076 events
- High Wind in Montana, January 2, 200769 kt wind · 6 events
- Heavy Snow in Montana, January 2 to 3, 20073 events
- Wildfire in Puerto Rico, January 2, 20072 events
- Heavy Snow in Idaho, January 2 to 3, 20072 events
- High Wind in Oregon, January 2, 200754 kt wind · 1 event
- Extreme Cold in Alaska, January 2, 20071 event
- Heavy Snow in Idaho, January 2 to 3, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7644.